Wyoming, 2024

High Wind in Wyoming, April 6 to 7, 2024

April 6 to 7, 2024 · NWS CYS · 9 events in 9 counties and zones

A widespread and prolonged very strong wind event occurred across southeast Wyoming 4-6 April.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A widespread and prolonged very strong wind event occurred across southeast Wyoming 4-6 April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 6, 4:48 AM MST, 4 hours 48 minutes earlier. Its key messages:

  • Complex early spring storm will impact the area starting this afternoon. Still quite a bit of uncertainty with this storm for areas between Interstate 25 and the Nebraska/Wyoming border.
  • Thunderstorms possible Saturday afternoon and evening across far eastern Wyoming and mainly the western Nebraska Panhandle. Although severe storms are not expected at this time, some of these storms may become strong and contain small hail and very gusty winds.
  • Very strong winds expected across southeast Wyoming and the central and southern Nebraska Panhandle. Gusts up to 85+ MPH are possible.
  • Increasing confidence of a significant winter storm with periods of blizzard conditions late Saturday night through early Monday morning for the Pine Ridge, including US Highway 20.
Area forecast discussion, Apr 6, 4:48 AM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
548 AM MDT Sat Apr 6 2024

.KEY MESSAGES...

- Complex early spring storm will impact the area starting this
  afternoon. Still quite a bit of uncertainty with this storm
  for areas between Interstate 25 and the Nebraska/Wyoming
  border.

- Thunderstorms possible Saturday afternoon and evening across
  far eastern Wyoming and mainly the western Nebraska Panhandle.
  Although severe storms are not expected at this time, some of
  these storms may become strong and contain small hail and very
  gusty winds.

- Very strong winds expected across southeast Wyoming and the
  central and southern Nebraska Panhandle. Gusts up to 85+ MPH
  are possible.

- Increasing confidence of a significant winter storm with
  periods of blizzard conditions late Saturday night through
  early Monday morning for the Pine Ridge, including US Highway
  20.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 500 AM MDT Sat Apr 6 2024

Well-advertised complex Spring storm system will impact the
area starting this morning and will continue through Sunday
night and into early Monday morning. Latest high resolution
guidance has added some additional uncertainty with this storm,
so will discuss this first as major changes to the forecast may
be necessary if high res model trends continue.

Current IR Satellite and surface analysis show the strong cold
front just starting to push into eastern Wyoming as Laramie and
Vedauwoo have dropped several degrees and winds have shifted
into the north and northwest. Front should be through Cheyenne
here shortly (330 am currently) with winds shifting into the
north. Expect this front to push into eastern Colorado and
western Nebraska this morning and then stall, as rapid
cyclogenesis is forecast across northeast Colorado/far SW
Nebraska by noon today. Current deterministic models have
continued to show this low pressure center bottoming out at
980-985mb as it lifts northeast and stalls across north central
Nebraska. However, current runs of the HRRR show this surface
low stalling near the southern Nebraska Panhandle and then
pushing southeast towards extreme NE Colorado and NW Kansas
instead of moving eastward over central Nebraska. This key
difference in evolution is making the forecast for the I-25
corridor eastward into the southern/central Nebraska Panhandle
more uncertain. Current forecast shows very strong winds, but
little if any precipitation. If the current 06z HRRR verifies,
the heavy snow bands will shift southwest into the southern
Laramie Range, Goshen County, Laramie County, and most of the
southern Nebraska counties. Additional updates may be necessary
if the bulk of the synoptic models trend closer to the HRRR
today. Stay tuned.

During this afternoon, once cyclogenesis begins and the system
becomes mature over western Nebraska, models indicate a good
potential for scattered thunderstorms. The last several runs of
the HRRR show a band of strong thunderstorms lifting north ahead
of the (eventual) occluded front. Pretty impressive line of
convection depicted on the other CAMS this afternoon and this
evening. Last night's low level jet has brought increasing
dewpoints into the upper 30s to low 40s this afternoon, so a few
strong thunderstorms are possible with strong dynamic forcing
present. However, SBCAPE are only on the order of 200 to 600
j/kg so severe weather is not expect at this time. Added small
hail and gusty winds with these thunderstorms into this evening
for now and will have to monitor the potential for severe
thunderstorms these areas.

As for strong and potential damaging winds, models have
continued to trend higher on wind speeds as the surface low
quickly strengthens and stalls. Even the ECMWF and Canadian
models are showing a broad area of 60 to 75 knot 700mb winds
over southeast Wyoming and the southern Nebraska Panhandle
beginning this evening and lingering into Sunday morning. The
GFS continues to be very aggressive, showing a Sting Jet-like
feature between Chugwater and Fort Collins quickly developing
this evening. 06z GFS now has 700mb winds over 90 knots in this
area as cyclogenesis occurs to the east! MOS guidance and
ensemble spreads have continued to increase winds for Cheyenne,
I-80 Summit, and as far east as Kimball and Sidney. Not sure if
I've ever seen 50 knots sustained on MOS guidance in this area,
nevermind 9+ straight hours of it. Starting to become concerned
about damaging winds over southeast Wyoming and portions of
southern Nebraska with gusts over 85+ MPH looking more likely.
These appear to be exceptionally strong winds, even for our
area. Kept average gusts of 75 to 85 mph in the forecast
(including wind prone areas), but these might be too low if
current model trends verify later today and into tonight. With
this set up, a few isolated gusts of 90+ can not be ruled out.

And if this wasn't enough, the potential for very heavy
snowfall, blowing snow, and the uncertainties associated with
the western fringe of the precipitation shield/TROWAL still
exist as we head into tonight through most of Sunday. Snow
levels are also a major concern as the forecast snow levels will
be very close to the lower valleys of Scottsbluff, Chadron,
Alliance, Torrington, etc. Impressive TROWAL/wrap around precip
shield is still forecast to develop across east central Wyoming
and western Nebraska with the best frontogenesis and surface
coverage between Douglas and Harrison along the highway 18/20
corridor, and another area near Glendo extending southeast into
Banner County and the northern Cheyenne Ridge. Forecast snowfall
rates will probably exceed 1.0 to 1.5 inches per hour in these
areas above 4500 feet. Upgraded Converse County and the northern
Laramie Range to a Winter Storm Warning with periods of
blizzard conditions tonight through Sunday. Can't rule out 3+
hours of blizzard conditions in these areas including Niobrara
and northern Sioux County, but confidence is limited due to the
time of the year and the wet nature of the snow. Portions of the
Highway 18 and 20 corridor from Douglas through Lusk could have
18+ inches of snow once all is said and done Sunday afternoon.
As for the lower elevations...mainly those below 4000 feet...a
mix of snow and rain are expected with periods of heavy snow as
the main axis of the TROWAL moves over western Nebraska. This
may take some time, especially if the surface low is very slow
to move east as suggested by the HRRR. Decided to issue a Winter
Weather Advisory for these areas since there is considerable
uncertainty with snowfall accumulations; just not comfortable
with no winter headlines for places like Scottsbluff, where GEFS
ensemble plumes show a range of T to 12 inches of total snow
with an ensemble mean of 5 to 8 inches. Even if places between
3500 to 4000 feet end up with only a an inch or two of snow, you
won't have to drive far to see higher amounts in the Wildcat
Hills or the higher ridges north or south of the North Platte
River Valley. Once again, there remains considerably uncertainty
on how far south and west the area of heavy precipitation will
develop. Therefore, based on current high res guidance and even
the latest 06z GFS, gently increased accumulations across the
I-80 corridor from near Cheyenne, Kimball, and Sidney...but kept
them just below Winter Weather Advisory criteria for now. Will
need to monitor this area (Platte, Goshen, Laramie, Kimball, and
Cheyenne Counties) closely over the next 12 hours.

All models show the snowfall tapering off, or coming to an end,
from south to north Sunday night. Periods of light to moderate
snow will likely linger across east central Wyoming and the
northern Nebraska Panhandle with additional snow accumulations
likely above 4000 feet.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 230 AM MDT Sat Apr 6 2024

While the low pressure system discussed in the short term remains
nearly stationary over the Northern Plains due to an Omega Block, a
secondary low develops west of the Rockies and drops south near the
Four Corners Region. This pattern will keep gusty northwest flow
over southeast Wyoming and western Nebraska with cooler temperatures
and more moist conditions. Late Monday into Tuesday, the Omega Block
finally begins to break down as a shortwave trough embedded in the
eastern edge of a ridge moves south along the Northern Plains. Due
to the shortwave, there is a brief period of increased chances for
showers and thunderstorms Wednesday afternoon. During this
timeframe, temperatures will be relatively steady near-normal with
high in the 50s to low 60s and lows in the upper 20s to low 30s.
Thursday into Friday as upper-level ridging moves back in,
temperatures begin to warm back up to near 10 degrees above-normal
with dry conditions. With winds forecast to be normal, diurnal gusty
winds and low afternoon relative humidity values, elevated to near-
critical fire weather conditions are possible Friday across far
southeast Wyoming.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 541 AM MDT Sat Apr 6 2024

MVFR to IFR conditions expected at KLAR and KRWL on and off for
the next 1 to 3 hours before the rain/snow showers move further
east. Precipitation type has been tricky to nail down for this
event due to the complex dynamics of the storm, so expected AMD
of rain and snow showers as the storm continues to develop
through the day. In southeast Wyoming, mainly SN is expected,
but in the Nebraska panhandle it will begin as RA/TSRA,
transitioning to snow overnight Saturday. In addition, there is
a chance for TS in the Nebraska panhandle. Confidence is low in
a TS at the TAF terminals, but VCTS is likely. Outside of
lowered CIGS and VIS due to SHRA/SN, very strong winds are
expected across southeast Wyoming and western Nebraska.
Widespread wind gusts 45 to 55 knots from late Saturday
morning/early afternoon through Sunday morning. During this
time, we cannot rule out a few wind gusts 65-70 knots near KCYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from noon today to 3 PM MDT Sunday for
     WYZ107-108-115-118-119.
     Winter Storm Warning from 3 PM this afternoon to 6 AM MDT
     Monday for WYZ101-102.
     Winter Storm Warning until 6 AM MDT Monday for WYZ103.
     High Wind Warning until 3 PM MDT Sunday for WYZ106-110-116-117.
     Winter Weather Advisory until noon MDT today for WYZ112-114.
NE...Winter Weather Advisory from 6 PM this evening to 6 AM MDT
     Monday for NEZ002-003-019-020.
     High Wind Warning from noon today to 3 PM MDT Sunday for
     NEZ019>021-054-055.
     Winter Storm Warning from 3 PM this afternoon to 6 AM MDT
     Monday for NEZ095.
     Winter Storm Warning from 6 PM this evening to 6 AM MDT Monday
     for NEZ096.

&&

SHORT TERM...TJT
LONG TERM...LEG
AVIATION...LEG
Hazardous weather outlook, Apr 6, 4:19 AM MST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
519 AM MDT Sat Apr 6 2024

NEZ003-019>021-054-055-WYZ106>108-116>119-071130-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
519 AM MDT Sat Apr 6 2024

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Complex early spring storm will impact the area starting this
afternoon. Still quite a bit of uncertainty with snow
accumulations and potential travel impacts for areas between
Interstate 25 and the Nebraska/Wyoming border. Please stay tuned
to the latest forecasts.

Very strong winds expected across southeast Wyoming and portions
of the western Nebraska Panhandle. Gusts between 70 to 85+ MPH
are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of snowfall will continue on Sunday with strong winds
gradually decreasing through the afternoon.

.Spotter information statement...

Spotters are urged to report strong wind gusts and snow
accumulation to the National Weather Service.

NEZ002-095-096-WYZ101>103-105-071130-
Dawes County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
519 AM MDT Sat Apr 6 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Increasing confidence of a significant winter storm with periods
of blizzard conditions late Saturday through early Monday morning
for east central Wyoming and the northern Nebraska Panhandle.
Winter Storm Warnings are in effect.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Winter Storm Warnings remain in effect Sunday and Sunday night for
blowing snow and periods of blizzard conditions. Travel is
discouraged.

.Spotter information statement...

Spotters are urged to report snow accumulation to the National
Weather Service.

WYZ104-109>115-071130-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
519 AM MDT Sat Apr 6 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of snow will continue today and into tonight with
increasing winds. Gusts of 50 to 65 MPH are expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of snowfall will continue on Sunday with strong winds
gradually decreasing through the afternoon.

.Spotter information statement...

Spotters are urged to report strong wind gusts and snow
accumulation to the National Weather Service.

In the hours before

Local storm report, Apr 6, 8:07 AM MST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
907 AM MDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
04/06/2024  M59 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&

AW
Local storm report, Apr 6, 8:44 AM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
944 AM MDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     Non-Tstm Wnd Gst 1 NW Cheyenne           41.15N 104.80W
04/06/2024  M61 MPH          Laramie            WY   ASOS

            ASOS station KCYS Cheyenne Airport - Cys.

&&

AW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Central Carbon County

When
April 6, 9:36 AM MST to April 7, 3:36 PM MST
Where
Central Carbon County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT site Foote Creek (WY22), located 3 miles northwest of Arlington reported this peak wind. Numerous other WYDOT sensors in the North Snowy Range Foothills reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range

When
April 6, 9:55 AM MST to April 7, 5:52 PM MST
Where
South Laramie Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor Remount Road (WY29), located 5 miles east of Buford reported this peak wind gust. Numerous other WYDOT wind sensors reported wind gusts in excess of 58 mph during this time.

High Wind, Laramie Valley

When
April 6, 10:02 AM MST to April 7, 2:26 PM MST
Where
Laramie Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Quealy Dome WYDOT sensor (WY26), located 14 miles northeast of Centennial, Wyoming reported this peak wind gust. Several other WYDOT sensors and the Laramie ASOS reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range Foothills

When
April 6, 10:07 AM MST to April 7, 3:35 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR site EMKAY (UP226), located 14 miles west southwest of Cheyenne reported this peak wind gust. Numerous WYDOT wind sensors reported wind gusts in excess of 58 mph during this time.

High Wind, Central Laramie County

When
April 6, 10:24 AM MST to April 7, 1:32 PM MST
Where
Central Laramie County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne ASOS (KCYS) reported this peak wind gusts. Numerous other wind sensors reported wind gusts in excess of 58 mph during this time.

High Wind, Central Laramie Range and Southwest Platte County

When
April 6, 1:12 PM MST to April 7, 2:34 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Bordeaux WYDOT site (KBRX), located 9 miles south of Wheatland reported these peak winds.

High Wind, East Laramie County

When
April 6, 1:46 PM MST to April 7, 1:38 PM MST
Where
East Laramie County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Gun Barrel WYDOT site KGUN, 7 miles south southwest of Meriden reported this peak wind gust.

High Wind, Goshen County

When
April 6, 2:25 PM MST to April 7, 7:48 AM MST
Where
Goshen County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

UPR site SHPCR1/UP346, located 15 miles east southeast of Jay Em reported this peak wind gust. Torrington ASOS, 1 mile east southeast of Torrington also reported wind gusts in excess of 58 mph during this time.

High Wind, East Platte County

When
April 6, 6:22 PM MST to April 7, 6:14 AM MST
Where
East Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Coleman WYDOT site (WY71) located 13 miles south of Glendo, Wyoming, reported this peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161638, 1161654, 1161639, 1161653, 1161652, 1161641, 1161643, 1161642, 1161640.